Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 17, NWS Las Vegas, NV

July 26, 2017Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 26, 2017, 1:19 PM PDT for Lincoln County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2017, 1:19 PM PDT (20:19 UTC)
Expired
Jul 26, 2017, 2:00 PM PDT
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lincoln County, NV

The radar

The Las Vegas radar (KESX), 223 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 565 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
565 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WUUS55 KVEF 262019
SVRVEF
NVC017-262100-
/O.NEW.KVEF.SV.W.0017.170726T2019Z-170726T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
119 PM PDT WED JUL 26 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  West central Lincoln County in south central Nevada...

* Until 200 PM PDT

* At 117 PM PDT, a severe thunderstorm was located 9 miles southwest
  of Rachel, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Rachel and State Highway 375/Extraterrestrial Highway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3755 11533 3737 11588 3740 11590 3777 11589
      3799 11572
TIME...MOT...LOC 2017Z 235DEG 25KT 3758 11588 

HAIL...1.00IN
WIND...60MPH
 
$$

STEELE
1 follow-up statement
123 
WWUS55 KVEF 262040
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
140 PM PDT WED JUL 26 2017

NVC017-262100-
/O.CON.KVEF.SV.W.0017.000000T0000Z-170726T2100Z/
Lincoln NV-
140 PM PDT WED JUL 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM PDT
FOR WEST CENTRAL LINCOLN COUNTY...

At 139 PM PDT, a severe thunderstorm was located over Rachel, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Rachel and State Highway 375/Extraterrestrial Highway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3755 11533 3737 11588 3740 11590 3777 11589
      3799 11572
TIME...MOT...LOC 2039Z 235DEG 25KT 3767 11572 

HAIL...1.00IN
WIND...60MPH
 
$$

STEELE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:15 PM PDT, 4 minutes earlier.

Area forecast discussion, Jul 26, 1:15 PM PDT, 4 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
115 PM PDT Wed Jul 26 2017

.SYNOPSIS...With a moist airmass still in place, at least a slight
chance of showers or storms will exist through this evening in most
areas. Gradual drying and warming is expected through the rest of
the work week. Another uptick in moisture and thunderstorm chances
is expected this weekend into early next week.
&&

.SHORT TERM...Today through Friday.

Storms are developing once again this afternoon mainly across
eastern Inyo...central Nye and Lincoln counties. Additional
thunderstorms may still develop across the mountains of Clark
county. Environment especially north of I-15 is characterized by
moderate instability and relatively strong wind shear for our region
this time of year (20-30 knots of effective shear). This means
storms which develop will tend to move northward fairly swiftly,
minimizing the flooding risk. But stronger shear interacting with
moderate instability will also result in an elevated threat of hail
and damaging wind gusts for the stronger storms that form.  Activity
will tend to lift northward through the evening, with best chances
for precipitation becoming limited to Lincoln and central Nye
counties by later this evening.

Drier conditions are in store tomorrow and Friday with only minimal
terrain driven convection anticipated across northern Lincoln and
Mohave counties. Low level moisture never really gets scoured out,
so it will remain a bit more humid than normal, but warming aloft
will limit thunderstorm chances for most of the area, with just fair
weather cumulus expected outside of the highest terrain.
Temperatures will return to near normal Thursday and Friday.

.LONG TERM...Saturday through Wednesday.

Still anticipating another ramp up of convection and rain chances
over the weekend as an inverted trough pushes westward across
Arizona and into the Mojave Desert. There remains some timing
differences on when the inverted trough will arrive and how much
moisture it will bring with it, but widespread thunderstorm activity
can again be expected through early next week as it moves through.
Chances will begin to rise by Saturday afternoon as deeper moisture
and Precipitable water values of 1-1.5" inches push into areas
south of I-15. By Sunday and Monday, those values will rise to
between 1.25-1.75" for the same areas, so flash flooding potential
will be an increasing concern.   Along with the incoming moisture,
temperatures will begin trending downward Saturday onward, and
stay below normal for most of the first half of next week.

&&

.FIRE WEATHER...Conditions will be trending drier Thursday and
Friday as slightly drier and more stable air moves into the region.
Thunderstorm chances will be limited to mainly the higher terrain of
Lincoln and Mohave counties. Temperatures will rise near to slightly
above normal through Saturday before trending cooler as another
surge of monsoonal moisture pushes in. Scattered to numerous
thunderstorms return to the forecast Saturday evening onward, mainly
east and south of Inyo County.

&&

.HYDROLOGY...Creeks, streams and rivers in northern Inyo County
have shown decreasing flows over the last couple of days.
However, some road closures continue in the area. Bishop Creek
Bypass and Big Pine Creek Bypass continue to be utilized to
minimize flows through Bishop and Big Pine. Remember, never drive
through flooded roadways or around barricades. Also, pastureland
or farmland adjacent to creeks, streams or rivers could experience
areas of standing water.
&&

.AVIATION...For McCarran...Mainly southeast winds expected today,
staying below 8kts for the most part...with the 00z-03Z timeframe
having some possibility of winds up to 10kts. Will need to watch for
the possibility of outflow winds though as thunderstorms develop
mainly north and west of the airspace. Storms should stay away from
the airport, with a small chance of a stray storm between 20z- 00z
this afternoon. Similar conditions are expected Thursday, with
considerably lower chances for storm activity.

For the rest of southern Nevada, northwest Arizona and southeast
California...Light, diurnal winds are expected to give way to
enhanced south to southeast winds in most areas today.
Shower/thunderstorm activity is expected again today, with the best
chances over north and west of Las Vegas in Nye and Lincoln
Counties, with just isolated storms elsewhere. Mainly light south to
southwest winds are expected Thursday, with considerably lower
chances for storm activity.

&&

.SPOTTER INFORMATION STATEMENT...While storms may not be as
widespread today, storms will still be possible over much of the
region. Spotters are encouraged to report any significant weather
or impacts according to standard operating procedures.
&&

SHORT TERM/FIRE WEATHER/LONG TERM...Outler
AVIATION...Allen

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:53 PM PDTSevere Thunderstorm WarningVEFLincoln22 min
Jul 26, 2:52 PM PDTFlash Flood WarningVEFLincoln, Nye4 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.